Nebraska, 2020

Flash Flood and Hail in Nebraska, July 20, 2020

July 20, 2020 · NWS GLD · 9 events in 2 counties and zones

During the evening a line of thunderstorms moved south into Southwest Nebraska. As the storms moved through they produced hail up to ping-pong ball size, estimated wind gusts up to 60 MPH, and started an oil supply tank on fire near Trenton from a lightning strike.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening a line of thunderstorms moved south into Southwest Nebraska. As the storms moved through they produced hail up to ping-pong ball size, estimated wind gusts up to 60 MPH, and started an oil supply tank on fire near Trenton from a lightning strike. Part of this line of storms moved slow enough to cause flash flooding near Parks in Rock Creek, washing part of the road and small bridge out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 6:08 PM CST, 52 minutes earlier.

Area forecast discussion, Jul 20, 6:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
608 PM MDT Mon Jul 20 2020

.UPDATE...
Issued at 608 PM MDT Mon Jul 20 2020

Updated the forecast given the current trends on radar and
satellite. Main activity continues to be the storms over Cheyenne
County CO. These may spread southeast over the next hour or two.

To the north another area of severe thunderstorms is moving
southeast toward the forecast area. ETA of storm arrival is
roughly two hours away. Behind that round another round of storms
may move through the forecast area later on closer to midnight.
Not sure how strong these storms will be with the incoming round
of storm activity approaching.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 206 PM MDT Mon Jul 20 2020

Satellite imagery and 500 mb RAP analysis showed a broad trough
across the northern half of the country this morning. A shortwave
exiting the central Plains sparked convection over eastern Kansas
and western Missouri. Behind this disturbance, northwest flow
prevailed over the region, with areas of high pressure across the
desert southwest and southeastern CONUS. At 2:00 PM MT, a cold front
was draped from west to east across the center of the region with
mostly sunny skies. Temperatures were in the upper 80s to low 90s
with east to southeast winds at 10 to 15 mph. A few small storms had
developed in western Kit Carson county.

The cold front is expected to help trigger thunderstorms this
afternoon and evening, as an upper wave passes through the northwest
flow. Showers and storms should develop in eastern Colorado this
afternoon, and spread east into western Kansas and southwestern
Nebraska this evening. There will be enough shear and instability
for a few severe thunderstorms. Main threats with these storms are
damaging winds, large hail, and locally heavy rainfall.

Another area of storms are forecast to form in central Nebraska this
afternoon and evening, congeal into an MCS, and track southeast
tonight. Depending on how this plays out, we could see another round
of thunderstorms across the eastern part of the region during the
late evening/overnight hours. However, confidence is low at this
time on where this cluster of storms will track. If the line grazes
the region, damaging winds and locally heavy rainfall would be the
main threats.

Otherwise, increased cloud cover is expected tonight, with lows in
the upper 50s to mid 60s. Will need to monitor for the potential of
stratus developing (and perhaps fog) around sunrise.

The region will see a brief break from storm chances Tuesday
morning. Temperatures should be slightly cooler behind the front,
with highs in the upper 80s to low 90s. Thunderstorms are forecast
to develop off of the Front Range and spread into the area in the
afternoon and evening. A few strong to severe storms will be
possible once again, with threats of damaging winds, large hail, and
locally heavy rainfall. Temperatures fall into the upper 50s to
upper 60s overnight.

.LONG TERM...(Wednesday through Monday)
Issued at 149 PM MDT Mon Jul 20 2020

For the extended period the models are showing an upper-level ridge
extending from the southern Plains over the Rockies dominating the
week with above normal temperatures (middle 90s). Thunderstorms may
develop around the periphery of the ridge each day, along the Front
Range, and move into northeastern Colorado during the late
afternoon/evening hours. Heading into the weekend, the ridge looks
to move eastward into the northern Plains region, which may allow
some storms to move into northwest Kansas/southwest Nebraska area.
Given the weak flow aloft in proximity to the ridge, the chance for
severe storms will be low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 533 PM MDT Mon Jul 20 2020

VFR conditions are forecast for the TAFs. Confidence of storms
occurring near KGLD is too low to include in the TAFs. Confidence
is higher that KMCK will see storms this evening based on the ETA
of storms moving south in Nebraska.

Otherwise, KMCK may have ceilings fall close to MVFR around 12z.
Latest data seems to have raised the ceiling some from the last
TAF issuance, so have the ceiling remaining VFR for now.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...JBH
LONG TERM...BW
AVIATION...JTL
Hazardous weather outlook, Jul 20, 1:49 PM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
149 PM MDT Mon Jul 20 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212000-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
149 PM MDT Mon Jul 20 2020 /249 PM CDT Mon Jul 20 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered severe thunderstorms are forecast to develop
in eastern Colorado in the afternoon and spread into northwest Kansas
and southwest Nebraska through the evening. Damaging winds, large
hail, and locally heavy rainfall will be the primary threats.

A line of storms is anticipated to form in central Nebraska this
evening and track south through the overnight hours. This second
round of storms could move through an area east of a line from
Trenton, Nebraska to Hill City, Kansas. Damaging winds and locally
heavy rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

There is a Marginal Risk for severe thunderstorms across the entire
region for the late afternoon and evening hours on Tuesday. Besides
damaging wind and large hail threats, flash flooding is also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

In the hours before

Local storm report, Jul 20, 4:52 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             8 N WILD HORSE          38.93N 103.00W
07/20/2020  E1.00 INCH       CHEYENNE           CO   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZE HAIL THAT
            LASTED FOR APPROX 10 MINS.

&&

TT
Special weather statement, Jul 20, 5:08 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
508 PM MDT Mon Jul 20 2020

COZ092-210015-
Cheyenne County CO-
508 PM MDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 615 PM MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Cheyenne Wells, moving south at 10 mph.

Nickel size hail and wind gusts up to 55 mph are possible with this
storm.

Locations impacted include...
Cheyenne Wells and Firstview.

This includes Highway 385 between mile markers 136 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3894 10256 3895 10226 3862 10218 3861 10258
TIME...MOT...LOC 2308Z 356DEG 8KT 3885 10242

Vincent
Special weather statement, Jul 20, 5:12 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
512 PM MDT Mon Jul 20 2020

COZ092-210000-
Cheyenne County CO-
512 PM MDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 600 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Kit Carson, or 31 miles west of Cheyenne Wells,
moving south at 10 mph.

Penny size hail and wind gusts up to 55 mph are possible with this
storm.

Locations impacted include...
Kit Carson.

LAT...LON 3878 10300 3879 10281 3861 10273 3861 10305
      3862 10306
TIME...MOT...LOC 2311Z 356DEG 9KT 3870 10291

Vincent
Local storm report, Jul 20, 5:27 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     3 E FIRSTVIEW           38.81N 102.48W
07/20/2020                   CHEYENNE           CO   LAW ENFORCEMENT

            REPORT OF SEMI BLOWN OVER ON HIGHWAY 40 AT
            MILE MARKER 463. TIME IS ESTIMATED.

&&

KAK
Local storm report, Jul 20, 5:33 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             3 SSE WILD HORSE        38.78N 102.98W
07/20/2020  E0.88 INCH       CHEYENNE           CO   PUBLIC

            PUBLIC REPORTED NICKEL SIZE HAIL.

&&

TT
Local storm report, Jul 20, 6:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     KIT CARSON              38.76N 102.80W
07/20/2020  M51 MPH          CHEYENNE           CO   ASOS

            ASOS MEASURED A T-STORM WIND GUST OF 51MPH.

&&

TT

The radar

The Goodland radar (KGLD), 124 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Hitchcock

When
July 20, 7:00 PM CST
Where
Hitchcock County, 3.13 mi NNE of Beverly
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.322, -100.949

Hail, Hitchcock

When
July 20, 7:10 PM CST to 7:23 PM CST
Where
Hitchcock County, 5.66 mi NNE of Beverly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.351, -100.915

The hail ranged from half inch to one inch in size. Wind gusts of 40-50 MPH also occurred.

Hail, Hitchcock

When
July 20, 7:24 PM CST to 7:31 PM CST
Where
Hitchcock County, 0.55 mi NNE of Beverly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.287, -100.966

The spotter reported the hail had been coming down for 5-10 minutes.

Hail, Hitchcock

When
July 20, 7:30 PM CST
Where
Hitchcock County, 3.03 mi W of Culbertson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.234, -100.887

Hail, Hitchcock

When
July 20, 7:30 PM CST
Where
Hitchcock County, 4.72 mi NNW of Trenton Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.244, -101.060

The hail ranged from a half inch to one inch in size, and came with gusts of 50-60 MPH.

Thunderstorm Wind, Hitchcock

When
July 20, 7:30 PM CST
Where
Hitchcock County, 4.71 mi NNW of Trenton Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.244, -101.059

Wind gusts of 50-60 MPH occurred with hail up to quarter size.

Thunderstorm Wind, Hitchcock

When
July 20, 7:35 PM CST
Where
Hitchcock County, 1.27 mi E of Swanson Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.178, -101.076

Wind gusts up to 60 MPH were estimated at this location.

Thunderstorm Wind, Hitchcock

When
July 20, 8:00 PM CST
Where
Hitchcock County, 0.59 mi WNW of Culbertson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.234, -100.840

Wind gusts were estimated to be 55-60 MPH. Visibility was reduced to zero in the torrential rainfall.

Flash Flood, Dundy

When
July 20, 9:03 PM MST to 11:59 PM MST
Where
Dundy County, 3.24 mi NW of Parks
Cause
Heavy Rain
Property damage
$30,000
Reported by
Public
Coordinates
40.084, -101.762

A small bridge in the Rock Creek channel near Rock Creek Lake, and part of a road, were washed away due to the prolonged rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904976, 904977, 904978, 904979, 904981, 904982, 904983, 904985, 910202.